Tennessee, 2020

Damaging Wind in Tennessee, August 29, 2020

August 29, 2020 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee in the afternoon hours on August 29, leading to some isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee in the afternoon hours on August 29, leading to some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 29, 3:48 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 29, 3:48 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
448 PM CDT Sat Aug 29 2020

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Updated late afternoon zone grouping for better depiction of
showers and thunderstorms moving into northern parts of mid
state region. Initialization with best chances expected across
Upper Cumberland Region approaching evening hours best depicted
by CAMs HRRR/CONSShort Blend. Tweaked hourly temperature,
dewpoint, and wind speed/direction grids. Remainder of forecast
continues to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

The few remaining MVFR clouds should continue to scatter out. Weak
boundary across the plateau may be a focusing mechanism for a few
storms this afternoon and evening...coupled with a weak cold
front that moves into the state. This means there could be VCTS
for all TAF sites 22-02Z. Since CSV has a better chance will
include a TEMPO from 20-24Z for peak time. Overnight winds drop
off and have light BR for CKV and CSV. Westerly winds today will
drop off overnight and become more easterly tomorrow. VCTS
expected again tomorrow after 14-16Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........12
Hazardous weather outlook, Aug 29, 2:04 AM CST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
304 AM CDT Sat Aug 29 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-300815-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
304 AM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few thunderstorms will be strong with heavy downpours and gusty
winds this afternoon and evening. A couple of the storms could be
briefly severe with damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong storms with gusty winds may occur Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter should relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.

13

In the hours before

Local storm report, Aug 29, 3:21 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     CENTERVILLE             35.79N  87.45W
08/28/2020                   HICKMAN            TN   SOCIAL MEDIA

            PICTURES OF TREES DOWN, REPORTED IN EAST HICKMAN
            COUNTY.

1211 PM     TSTM WND DMG     PRIMM SPRINGS           35.82N  87.25W
08/28/2020                   HICKMAN            TN   EMERGENCY MNGR

            TREES DOWN AND A FEW POWER OUTAGES IN THE PRIMM SPRINGS
            AREA

1212 PM     TSTM WND DMG     4 ESE LYLES             35.90N  87.27W
08/28/2020                   HICKMAN            TN   SOCIAL MEDIA

            PICTURE OF TREE DOWN. TIME ESTIMATED VIA RADAR.

1219 PM     TSTM WND DMG     4 WSW FAIRVIEW          35.96N  87.19W
08/28/2020                   WILLIAMSON         TN   SOCIAL MEDIA

            TREES DOWN ON OLD FRANKLIN ROAD

1230 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N  87.10W
08/28/2020                   CHEATHAM           TN   EMERGENCY MNGR

            REPORT OF TREES DOWN ON POWERLINES. TIME ESTIMATED VIA
            RADAR.

1235 PM     TSTM WND DMG     MOUNT PLEASANT          35.55N  87.19W
08/28/2020                   MAURY              TN   EMERGENCY MNGR

            TWO TREES DOWN ON DRY CREEK ROAD

1242 PM     TSTM WND DMG     ASHLAND CITY            36.28N  87.06W
08/28/2020                   CHEATHAM           TN   EMERGENCY MNGR

            REPORT OF TREES DOWN ON POWERLINES. TIME ESTIMATED VIA
            RADAR.

0110 PM     TSTM WND DMG     5 SW GOODLETTSVILLE     36.27N  86.78W
08/28/2020                   DAVIDSON           TN   PUBLIC

            TREES DOWN

0114 PM     TSTM WND DMG     3 S RIDGETOP            36.35N  86.76W
08/28/2020                   DAVIDSON           TN   SOCIAL MEDIA

            TWO POWER POLES AND ONE LARGE TREE DAMAGED

0528 PM     TORNADO          3 WNW VIOLA             35.55N  85.90W
08/28/2020                   WARREN             TN   EMERGENCY MNGR

            UPDATED INFO...A DAMAGE SURVEY BY WARREN COUNTY
            EMERGENCY MANAGEMENT ALONG WITH VIDEO BY NEARBY
            RESIDENTS INDICATE A BRIEF WEAK EF-0 TORNADO
            INTERMITTENTLY TOUCHED DOWN IN SOUTHWEST WARREN COUNTY
            BETWEEN MORRISON AND VIOLA. ONE BARN SUSTAINED
            SIGNIFICANT DAMAGE ON CECIL LAXSON RD AND SEVERAL TREES
            WERE BLOWN DOWN ALONG THE ROADWAY AND IN ADJACENT
            ORCHARDS. ANOTHER SMALL BARN WAS DESTROYED ON FRED
            HOOVER RD WITH A DAMAGE PATH NOTED THROUGH CORN FIELDS.
            PATH LENGTH 1.6 MI AND PATH WIDTH 25 YDS.

0610 PM     TSTM WND DMG     9 ENE MCMINNVILLE       35.75N  85.63W
08/28/2020                   WARREN             TN   EMERGENCY MNGR

            LARGE TREE DOWN BLOCKING ROAD AT 1621 COPENHAVER ROAD.
            TIME ESTIMATED.

0654 PM     TSTM WND DMG     10 E SPARTA             35.94N  85.30W
08/28/2020                   WHITE              TN   SOCIAL MEDIA

            LARGE TREE LIMBS DOWN ON OLD RAILROAD GRADE ROAD

0724 PM     TORNADO          4 SSE BAXTER            36.10N  85.61W
08/28/2020                   PUTNAM             TN   EMERGENCY MNGR

            A DAMAGE SURVEY BY PUTNAM COUNTY EMA ALONG WITH RADAR
            DATA INDICATE A BRIEF EF-0 TORNADO TOUCHED DOWN SOUTH OF
            BAXTER. ONE HOME ON PALMER LN SUFFERED GARAGE DOOR
            DAMAGE NEAR THE START OF THE PATH AND A MOBILE HOME LOST
            PART OF ITS ROOF ON THOMAS TWIN OAK RD AT PALMER LN. A
            BARN WAS DAMAGED ON MOSS RD NORTH OF ALTON BOYD RD.
            SEVERAL TREES WERE SNAPPED AND UPROOTED ALONG THE
            INTERMITTENT DAMAGE PATH. PATH LENGTH 2.83 MI AND PATH
            WIDTH 50 YDS.

&&

EVENT NUMBER OHX2000500 OHX2000505 OHX2000501 OHX2000504 OHX2000503
OHX2000511 OHX2000502 OHX2000499 OHX2000506 OHX2000507 OHX2000508
OHX2000510 OHX2000509

SHAMBURGER
Special weather statement, Aug 29, 3:23 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
423 PM CDT Sat Aug 29 2020

TNZ007-008-027-292200-
Robertson TN-Davidson TN-Sumner TN-
423 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...SUMNER
AND CENTRAL ROBERTSON COUNTIES UNTIL 500 PM CDT...

At 423 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Springfield to near Portland. Movement was
southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gallatin, Springfield, Hendersonville, Goodlettsville, White House,
Millersville, Greenbrier, Coopertown, Ridgetop, Cross Plains,
Portland, Joelton, Orlinda, Oak Grove, Bledsoe Creek State Park and
Cottontown.

This includes the following highways...
 Interstate 65 between mile markers 95 and 119.
 Interstate 24 between mile markers 35 and 40.

LAT...LON 3638 8627 3627 8686 3654 8697 3664 8639
TIME...MOT...LOC 2123Z 328DEG 18KT 3648 8687 3655 8647

Shamburger
Special weather statement, Aug 29, 3:43 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
443 PM CDT Sat Aug 29 2020

TNZ010-011-030>034-292230-
Putnam TN-Fentress TN-Overton TN-Pickett TN-Clay TN-Jackson TN-
Smith TN-
443 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...WESTERN PICKETT...
NORTHEASTERN SMITH...JACKSON...SOUTHEASTERN CLAY...PUTNAM AND WEST
CENTRAL FENTRESS COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carthage to near Byrdstown. Movement was
southeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Cookeville, Livingston, Gainesboro, Byrdstown, Algood, Baxter,
Grimsley, Crawford, Granville, Rickman, Cummins Falls State Park and
Standing Stone State Park.

This includes Interstate 40 between mile markers 267 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8514 3629 8487 3604 8567 3607 8569
      3608 8572 3607 8576 3608 8578 3609 8577
      3613 8581 3634 8597
TIME...MOT...LOC 2143Z 318DEG 24KT 3631 8589 3654 8518

Shamburger
Special weather statement, Aug 29, 3:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
457 PM CDT Sat Aug 29 2020

TNZ006-292245-
Montgomery TN-
457 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY UNTIL 545 PM
CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarksville, Cunningham and Woodlawn.

This includes Interstate 24 between mile markers 1 and 14.

LAT...LON 3656 8714 3655 8714 3655 8712 3654 8712
      3632 8731 3652 8760 3664 8749 3664 8731
TIME...MOT...LOC 2157Z 303DEG 16KT 3656 8747

Shamburger
Special weather statement, Aug 29, 4:03 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
503 PM CDT Sat Aug 29 2020

TNZ005-023-292245-
Stewart TN-Houston TN-
503 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEWART AND NORTHWESTERN
HOUSTON COUNTIES UNTIL 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris Landing State Park, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Cumberland City and Houston County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near the Tennessee River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3647 8805 3649 8806 3653 8803 3658 8804
      3660 8802 3635 8761 3624 8775 3625 8780
      3623 8784 3624 8794 3631 8796 3645 8806
TIME...MOT...LOC 2203Z 316DEG 18KT 3646 8805

Shamburger
Special weather statement, Aug 29, 4:08 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
508 PM CDT Sat Aug 29 2020

TNZ008-009-028>030-292245-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
508 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...SOUTHEASTERN SUMNER...
NORTHERN WILSON...SOUTHWESTERN MACON AND TROUSDALE COUNTIES UNTIL 545
PM CDT...

At 507 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gallatin to Lafayette. Movement was southeast
at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gallatin, Lebanon, Carthage, Hartsville, Gordonsville, South
Carthage, Tuckers Crossroads, Dixon Springs, Pleasant Shade, Bledsoe
Creek State Park and Dickerson Chapel Recreation Area.

This includes the following highways...
 Interstate 40 between mile markers 231 and 260.
 Interstate 840 between mile markers 72 and 76.

LAT...LON 3649 8593 3618 8580 3613 8641 3643 8655
TIME...MOT...LOC 2207Z 325DEG 24KT 3638 8647 3642 8602

Shamburger

The radar

The Ft Campbell radar (KHPX), 33 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 29, 4:10 PM CST
Where
Montgomery County, 0.74 mi N of Fredonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.441, -87.218

Twitter tSpotter report indicated a tree was blown down across Highway 12 near Shady Grove Road by the Fredonia Onestop Market.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917930.